Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 401, NWS Jackson, MS

July 30, 2002Covington County, Jones County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 30, 2002, 2:01 PM CDT for Covington County, Jones County, Smith County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2002, 2:01 PM CDT (19:01 UTC)
Expired
Jul 30, 2002, 2:45 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Covington County, MS, Jones County, MS, Smith County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2569 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WUUS54 KJAN 301901
SVRJAN
MSC031-067-129-301945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN CENTRAL MISSISSIPPI
  JONES COUNTY IN SOUTHEAST MISSISSIPPI
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 245 PM CDT

* AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF TAYLORSVILLE...OR ABOUT 15
  MILES NORTHEAST OF COLLINS...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR SOSO AT 225 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3158 8932 3182 8954 3193 8940 3190 8933
          3180 8933 3180 8920 3175 8913

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 12:48 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 30, 12:48 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1248 PM CDT TUE JUL 30 2002

DID A QUICK UPDATE TO REMOVE BECOMING/AFTERNOON WORDING. ALSO
LOWERED TEMPS FOR MOST GROUPS...CLOUDS HAVE KEPT TEMPS LOWER THAN
EXPECTED. WITH CONVECTION DEVELOPING AROUND THE AREA...DIDNT MAKE
ANY ADJUSTMENTS TO POPS. OTHERWISE FORECAST OK.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:06 PM CDTSevere Thunderstorm WarningJANForrest44 min
Jul 30, 5:23 PM CDTSevere Thunderstorm WarningJANRankin42 min
Jul 30, 5:24 PM CDTSevere Thunderstorm WarningJANClaiborne46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.